Test your knowledge: Side-effects of medication in COPD
On this photo is a patient who is suffering from COPD (Gold 4) FEV <60. Apart from endurance and strength training and oxygen therapy some of the patients receive medication. One of these drugs often has side effects, one of which you can see in the picture below.
What is the side effect you can recognize at the picture? And by which type of drugs is this caused?
Steroid atrophy, or corticosteroid-induced dermal atrophy, is a side effect of prolonged application of topical corticosteroids or prednisone. Elastin fibres in the upper layers of the dermis become thin and fragmented, whereas those in deeper skin layers are compacted into a dense network. In the picture you see this thinner (older) skin, clearly showing superficial veins. The thinner skin can cause problems for skin healing and can cause open wounds in the lower legs and feet.